# SDR 2013FA0000474

- Difficulty date: August 11, 2013
- Submitted: August 19, 2013
- Operation: General aviation
- Aircraft: N292SP
- Make and model: Cessna 172S
- Aircraft serial: 172S9477
- Aircraft time: 4,435 hours
- Engine: Lyc IO360L2A
- Engine time: 4,435 hours
- Propeller: Mcauly 1A170*
- System (JASC): 3397 · Light System Wiring
- Part: Circuit Breaker
- Condition: Failed
- Location: Nav Light
- Part time: 4,435 hours, 4,435 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, H
- Precautionary procedure: H, A

## Discrepancy

DURING CRUISE. PILOT EXPERIENCED A HEAVY ODOR OF SMOKE IN COCKPIT.  AVIONICS BUSS 2, AND ALL ASSOCIATED SYSTEMS FAILED DUE TO THE AVIONICS BUSS 2, 15 AMP. CIRCUIT BREAKERS TRIPPED AT THE SAME TIME.  PERFORMED "ELECTRICAL FIRE IN FLIGHT" CHECKLIST.  ODOR CONTINUED,  RETURNED TO DEPARTURE AND MADE AN UNEVENTFUL LANDING.    INVESTIGATION REVEALED THE TAIL NAVIGATION LIGHT WIRE HAD CHAFED THROUGH BY ONE OF THE RUDDER CAP SCREWS AND SHORTED TO GROUND.  FOUND A CIRCUIT BREAKER FAILED TO TRIP, CAUSING THE NAV LIGHT WIRE TO GLOW, AND SHORT.
